Join Date: Feb 2013
Location: Wynnewood, PA
Mentioned: 0 Post(s)
Quoted: 0 Post(s)
Thanked 7 Times in 6 Posts
Acute lymphoblastic leukemia - now regretting the usage of Prednisone
We have been on such an emotional rollercoaster the past 2 weeks when we received word our golden has been confirmed with ALL. What I thought was only an ear infection turned into a nightmare diagnosis. Mya did in fact have an ear infection but they wanted to take blood because it has been a while since her last test. This was shocking to say the least and doctors were pretty surprised she was not displaying stronger symptoms since her lymphocytes were over 120,000. They then advised us to see an oncologist.
With the state of panic we were in, I went to a specialist another vet had advised to me and never looked into reviews of this doctor. I don't know if it is the emotional state I am in plus denial, but I did not feel impressed with the oncologist. He was really pushing chemo but we made the hard decision to forgo the treatment if the results came back as acute. He seemed disappointed but advised we start prednisone. We did agree to that and he prescribed 120 mg a day. Let me just say after one day on this stuff I lost my dog. She has been vacant, depressed and slowly losing strength in her legs. She has had other symptoms as well and nightime has been pretty unbearable with restlessness and heavy breathing. Today has been exactly one week on this medication and my husband asked the doctor if we could reduce the dosage. Her amount seems too much to me. Also I told the doctor that she went downhill right after starting this. The day before she was still vibrant and herself. He told me these were not side effects of the Prednisone but the disease. When I did research online I saw many others complaining of the same while their dogs were on it and not even for cancer. When I discovered that I felt I could not trust the doctor. And like I said earlier, it could be my emotions and denial causing me to become paranoid. Starting today she will go down to 60 mg for one week. We just want to see our girl's spirit return before she departs us. If I had known this would have happened I would have skipped this and let her go when she wanted. I am grateful the doctor is trying to extend her time but I can't bear to see her so depressed.
So my question has anyone had experience like this with this medication or ALL in general? Is this the disease or do you think the meds? I am at a loss because just when I think I should put her down she will come back to me briefly. I also have her on all organic home cook foods in conjunction with Annamaet Grain Free dry food. I am giving her Flax Oil to help her immunity. Any advice or experiences are much appreciated because this has been very terrifying for us.
Last edited by Mya's Mommy; 02-18-2013 at 08:11 PM.